A man who overdosed on vitamin D was hospitalized after he kept vomiting and lost 28 pounds in 3 months
- A man was hospitalized after he overdosed on
vitamin D, with vomiting, tummy pain, and weight loss.
- He took more than 80 times the recommended vitamin D amount and 19 other
supplements, doctors said.
A man who overdosed on vitamin D supplements was hospitalized for eight days after he kept vomiting and lost 28 pounds in three months.
The unnamed middle-age man had taken more than 80 times the recommended daily amount of vitamin D, alongside 19 other supplements, as part of a regimen recommended by a private nutritionist in the UK, doctors said in a case report published in BMJ Case Reports on Tuesday.
After one month of taking the supplements, the man experienced tummy pain, vomiting, leg cramps, ringing in his ears, dry mouth, increased thirst, and diarrhea. His symptoms didn't go away after he stopped taking them.
A blood test showed that his vitamin D levels were seven times the recommended amount, and because vitamin D helps regulate the amount of calcium in the body, his calcium levels were dangerously high. The test also showed that his kidneys were at risk of damage.
The authors of the report said the man's case was uncommon but that excessive levels of vitamin D could cause "debilitating" effects on the body.
Vitamin D can be toxic if taken in large amounts
Vitamin D is fundamental for bone
A vitamin D overdose can also cause dangerously high levels of calcium in the body, which risks neurological symptoms such as drowsiness, psychosis, and coma. It takes about two months for the body to clear half the original amount of vitamin D taken, so symptoms can last weeks, the report authors said.
During his eight days in the hospital, the man was rehydrated with fluids through a drip and given drugs that stop bone breakdown, called bisphosphonates, that helped reduce his calcium levels.
He was discharged from the hospital with bisphosphonates and anti-nausea medications to take at home. After two months, another blood test showed that his calcium levels were within the normal range but his vitamin D levels remained high. It was not clear from the case report if he had ongoing symptoms.
The case-report authors encouraged people to speak with a family doctor before starting alternative therapy or taking new over-the-counter medications.
Supplements are largely safe until taken in "unsafe amounts" or "unsafe combinations," they said.
- A good season ahead for cement companies with price hikes
- Prunes: Nature's sweet secret to wellness
- Apricots: A nutrient-packed fruit for health and culinary delights
- Startup funding hits a 5-year low in July-September quarter
- Mobile phone exports from India cross Rs 45,000 cr in April-Aug period, Apple leads